Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 290, NWS Kansas City, MO

September 7, 2001Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 8:43 PM CDT for Ray County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 8:43 PM CDT (01:43 UTC)
Expired
Sep 7, 2001, 9:45 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:56 PM CDTThunderstorm Wind 57 EWood Hgts, MOSmall building blown away and windows in home blown out.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2654 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
4.7
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS53 KEAX 080144
SVRMCI
MOC177-080245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF VIBBARD TO 17
  MILES SOUTH OF ORRICK...OR FROM 23 MILES NORTH OF KANSAS CITY TO 21
  MILES SOUTHEAST OF KANSAS CITY...MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODS HEIGHTS AT 850 PM CDT
  VIBBARD AT 855 PM CDT
  ELMIRA AT 900 PM CDT
  RICHMOND AT 905 PM CDT
  HARDIN AT 915 PM CDT
  REGAL AT 920 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH.  FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY 
FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL 
THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3954 9418 3923 9421 3918 9413 3923 9379
          3952 9377

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 4:55 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT FRI SEP 7 2001

A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE
WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED
THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE
MAIN FORECAST CHALLENGE FOR THIS PACKAGE.

MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING
THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE
PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION
SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE
SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN
CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS
SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY.

AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE
DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST
EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE
VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE
RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF
Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD
COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME
FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL
OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE
NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH
CHANCE POPS WILL DO FOR NOW.

SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE
CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION
GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A
COOL AND DRY AIRMASS HEADED THIS WAY.

NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW
TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE
MADE NO CHANGES TO THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

KOCH

In the hours before

Local storm report, Sep 7, 8:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    GARDNER                   KS   70 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0803 PM    TONGANOXIE                KS   .75 INCH HAIL
09/07/01   LEAVENWORTH                    REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Sep 7, 8:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    DREXEL                    MO   70 MPH TSTM GUST
09/07/01   CASS                           REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Sep 7, 8:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    LENEXA                    KS   70+ MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.  TREES DOWN.

0813 PM    SHAWNEE                   KS   70 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 7, 8:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    RAYMORE                   MO   70 MPH TSTM GUST
09/07/01   CASS                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 7, 8:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    OAKWOOD                   MO   60 MPH TSTM GUST
09/07/01   CLAY                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Sep 7, 8:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    ADRIAN                    MO   WIND DAMAGE
09/07/01   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LOTS OF TREES DOWN.

0829 PM    3 NW PLEASANT HILL        MO   65 MPH TSTM GUST
09/07/01   CASS                           REPORTED BY STORM
                                          SPOTTER.

0830 PM    LEES SUMMIT               MO   70 MPH TSTM GUST
09/07/01   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0830 PM    PLEASANT HILL             MO   61 MPH TSTM GUST
09/07/01   CASS                           NWS WEATHER OFFICE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXBates, Cass57 min
Sep 7, 8:03 PM CDTSevere Thunderstorm WarningEAXJackson57 min
Sep 7, 8:14 PM CDTSevere Thunderstorm WarningEAXClay, Platte46 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson73 min
Sep 7, 8:32 PM CDTSevere Thunderstorm WarningEAXLafayette73 min
Sep 7, 8:34 PM CDTSevere Thunderstorm WarningEAXCaldwell41 min
Sep 7, 9:08 PM CDTSevere Thunderstorm WarningEAXCarroll82 min
Sep 7, 9:14 PM CDTSevere Thunderstorm WarningEAXPettis, Saline76 min
Sep 7, 9:31 PM CDTSevere Thunderstorm WarningEAXLivingston44 min
Sep 7, 9:37 PM CDTSevere Thunderstorm WarningEAXChariton, Linn53 min
Sep 7, 9:46 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan59 min
Sep 7, 10:03 PM CDTSevere Thunderstorm WarningEAXAdair, Macon72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.